Can you have too much serotonin?
Serotonin is a neurotransmitter that is produced in various places in the human body. In addition to the intestine, which produces about 90% of all serotonin, the neurotransmitter is also formed in the brain (about 10%), since it must fulfill important functions here, but cannot enter the brain from the intestine because it cannot cross the blood-brain barrier.
In a healthy person, the body produces enough serotonin for all bodily functions and processes. Various ailments and diseases are associated with a serotonin deficiency. This means that low serotonin levels increase the risk of health problems and certain diseases (such as depression).
However, certain situations such as vitamin B6 deficiency or stress and diseases such as chronic infections or cancer can slow down production and cause serotonin deficiency.
To prevent this from causing serious consequences, certain drugs are used to increase serotonin levels. The best-known examples are the selective serotonin reuptake inhibitors (SSRIs). They prevent released serotonin from being reabsorbed into the storage chambers and stored there until the next time it is needed. Instead, they ensure that the serotonin remains in the synaptic cleft, where it can continue to exert its effects. Depending on the type and dosage of the active ingredient, serotonin levels increase to varying degrees. For this reason, however, close attention must be paid to the dosage or effect of the drugs, because too much serotonin can be dangerous.
Caution: Too much serotonin is dangerous
If drugs increase the serotonin level too much, a so-called serotonin syndrome occurs. In this syndrome, severe undesirable side effects occur, such as rapid heartbeat, confusion, muscle problems, sweating, and fever. Serotonin syndrome is an acute life-threatening condition that requires immediate medical attention.
Whether and when there is "too much" serotonin can vary from person to person. While one patient's initial dose of the drug may already be too much, another person's serotonin levels will not increase until the dose is increased or in combination with other drugs that also increase serotonin concentrations. Therefore, antidepressants that exert their effects by increasing serotonin levels should never be taken or changed in dose without medical advice. Also, additional medications should never be taken independently, but only after consultation with the doctor, who can not only assess the benefits, but also consider possible interactions.
Conclusion on serotonin levels
Taking medications that prevent the breakdown or reuptake of serotonin into vesicles will increase serotonin levels. If the dosage is too high, the serotonin exceeds the required amount and a serotonin syndrome occurs, which has serious health consequences and in the worst case can be fatal.